Approximation of epidemics by inhomogeneous birth-and-death processes

Damian Clancy, Philip D. O'Neill

Research output: Contribution to journalArticlepeer-review

6 Citations (Scopus)


This paper is concerned with the approximation of a class of open population epidemic models by time-inhomogeneous birth-and-death processes. In particular, we consider models in which the population of susceptibles behaves in the absence of infection as a general branching process. It is shown that for a large initial number of susceptibles, the process of infectives behaves approximately as a time-inhomogeneous birth-and-death process. Strong convergence results are obtained over an increasing sequence of time intervals [0,tN], where N is the initial number of susceptibles and tN→∞ as N→∞.
Original languageEnglish
Pages (from-to)233-245
Number of pages13
JournalStochastic Processes and their Applications
Publication statusPublished - 1998


Dive into the research topics of 'Approximation of epidemics by inhomogeneous birth-and-death processes'. Together they form a unique fingerprint.

Cite this